Subscription is FREE for qualified healthcare professionals in the US.

Are patients taking acetaminophen (Tylenol) at risk for developing serious skin conditions?

Ask the Expert from January/February 2014

Acetaminophen (Tylenol) is widely used due to its analgesic and antipyretic effects and its inclusion in myriad over-the-counter and prescription products.1 Although acetaminophen’s mechanism of action is unknown, it is theorized to involve inhibition of cyclooxygenase enzymes in the central nervous system.2 The most concerning adverse effect of acetaminophen has long been liver toxicity.

However, recently there has been concern of another life-threatening adverse reaction that has been associated with acetaminophen. Serious skin reactions, such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), have been reported after acetaminophen use. These skin reactions commonly are medication-induced, and the association with acetaminophen has received more attention lately.1

The FDA recently released a warning regarding the possible risk of developing a serious skin condition after ingesting acetaminophen.3 Manufacturers now are required to include a statement about this risk on acetaminophen labeling.

Patients should be advised to stop taking acetaminophen if they notice any redness or peeling of the skin and to seek emergency attention. Several patients have retried acetaminophen after resolution of skin conditions and have suffered serious consequences; thus, patients should be advised to permanently avoid any medication that has caused them to experience such symptoms.3

These skin reactions can occur in those who have previously taken acetaminophen without reaction.3 There is no pattern of increased risk for a certain age group or gender; however, risk of the reaction with the combination of acetaminophen and the anti-seizure medication carbamazepine seems to be greater than with either medication alone.4

It is important to keep in mind that these reactions are extremely rare but have been associated with multiple medications (Table).5.6 Between 1969 and 2012, 107 cases of SJS, TEN, and AGEP in which the patient had recently taken acetaminophen or an acetaminophen-containing product were reported to the FDA Adverse Event Reporting System. Taking into account the widespread use of acetaminophen, this reaction is considered extremely rare. Nonetheless, this adverse reaction has led to death and should be taken seriously. Acetaminophen, used at the correct dose, is still safe for most patients to take. However, if a patient experiences a serious skin reaction after taking acetaminophen, this medication should be avoided in the future.3


Erin M. TImpe Behnen, PharmD, BCPS

Emily Papolczy, PharmD Candidate

Last updated on: May 30, 2014
First published on: February 1, 2014